Free Naloxone kits available at Turning Point Center in Bennington
BENNINGTON >> The Turning Point Center is now distributing free kits of a drug used to treat opioid overdoses.
The drug is called Naloxone (The brand name is Narcan) and it is administered through a nasal syringe. Each kit comes with two doses and an instruction manual, and before they are given out a volunteer at the Turning Point Center gives a brief training session on how to use it.
Turning Point got its first batch of kits in the middle of October and have given out seven, most of that on the first day they were available. It's one of 10 other sites in the state that can distribute the drug to the public. Police and rescue squads have had them for some time.
"Someone comes in and is looking for it usually has a loved one, or friend, or someone they know that is actively using opiates," said Ken Sigsbury, a volunteer and member of the Turning Point Center Board of Directors. "Anyone that comes in and wants one can have these, even if you don't have an opiate addiction or anything like that."
Dr. Nels Kloster, of the Hawthorn Recovery Center in Bennington, said the way Naloxone works is that it blocks opioids from reaching receptors in the brain.
"When I describe this to people, I say imagine a game of King of the Hill you used to play as a kid. The opioid receptor is the hill and these substances, heroin, Oxycodone, buprenorphine, Methadone, even, the Naloxone are all playing a game of King of the Hill to occupy the receptor, and the Naloxone is going to win that game of King of the Hill," he said.
Naloxone does not produce a "high" in users. It only works on opioid overdoses, it will have no effect on people who've overdosed on cocaine, methamphetamines, or any other drug that's not an opioid.
"It knocks that opioid out of there, that way you remove the overload of opioid signaling which causes the respiratory suppression, that way people can breathe, they're awake, and you remove the overdose," Kloster said.
Giving the drug to someone not having an opioid overdose, however, causes no ill effects. It can be used on anyone suspected of overdosing.
Just because a person's overdose has been reversed does not mean their troubles are over.
Doug Davison, pathways guide for the Vermont Recovery Center, said a person who's been revived with Naloxone enters immediate withdrawal. More problematic is the fact they still need medical attention, as the effects of Naloxone wear off after a few minutes and if there's enough opioides still in the person's system they can reenter an overdose state.
Davison said people should call 911 before giving a person a dose of Naloxone. Neither the caller nor the person who's overdoses can be prosecuted.
Turning Point Center Director Joan Walsh said the kits come from the Vermont Department of Health. If a person comes to Turning Point at 465 Main Street on Thursdays from 2 p.m. to 6 p.m. there will be someone there to train them on how to use a Naloxone kit, but if there's an emergency the kits will still be given out.
Walsh said people are becoming more aware of Naloxone, what it does, how it works, and where to find it.
TALK TO US
If you'd like to leave a comment (or a tip or a question) about this story with the editors, please email us. We also welcome letters to the editor for publication; you can do that by filling out our letters form and submitting it to the newsroom.